Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 73, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 8, 2010, 3:35 PM MDT for Elbert County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2010, 3:35 PM MDT (21:35 UTC)
- Expired
- Jul 8, 2010, 4:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Elbert County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
046 WFUS55 KBOU 082135 TORBOU COC039-082200- /O.NEW.KBOU.TO.W.0073.100708T2135Z-100708T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 335 PM MDT THU JUL 8 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 400 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHEAST OF KIOWA...OR 38 MILES WEST OF LIMON. THIS STORM WAS MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA AND ELBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE HAVE BEEN REPORTS FROM SPOTTERS OF A BRIEF FUNNEL CLOUD AND TORNADO TOUCHDOWN TO THE SOUTHWEST OF KIOWA. ADDITIONAL SHORT-LIVED TORNADOS WILL BE POSSIBLE TO THE NORTH OF KIOWA AND ELIZABETH THROUGH 4 PM. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3955 10419 3921 10417 3919 10458 3956 10454 TIME...MOT...LOC 2133Z 250DEG 4KT 3932 10439 $$
1 follow-up statement
473 WWUS55 KBOU 082156 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 356 PM MDT THU JUL 8 2010 COC039-082204- /O.EXP.KBOU.TO.W.0073.000000T0000Z-100708T2200Z/ ELBERT CO- 356 PM MDT THU JUL 8 2010 ...THE TORNADO WARNING FOR CENTRAL ELBERT COUNTY WILL EXPIRE AT 400 PM MDT... THE THUNDERSTORMS OVER WESTERN ELBERT COUNTY HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING TORNADOS. PERIODS OF HEAVY RAIN WILL STILL BE POSSIBLE OVER NORTH CENTRAL ELBERT COUNTY AS THUNDERSTORMS CONTINUE TO THE NORTHEAST OF KIOWA. LAT...LON 3955 10419 3921 10417 3919 10458 3956 10454 TIME...MOT...LOC 2154Z 250DEG 4KT 3933 10436 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:54 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 8, 2:54 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 254 PM MDT THU JUL 8 2010 .SHORT TERM...ANOTHER ACTIVE WEATHER DAY FOR THE MOUNTAINS AND ADJACENT PLAINS FOR THE REST OF THIS AFTERNOON AND EVENING. WATER VAPOR IMAGERY SHOWING SEVERAL RIPPLES IN THE FLOW WHICH WILL MOVE ACROSS CO WHILE 70KT JET CORE NOSES INTO SW COLORADO. THIS WILL PROVIDE SOME WEAK ASCENT IN AIDING STORM DEVELOPMENT. SCATTERED STORM ACTIVITY HAS ALREADY DEVELOPED IN THE MOUNTAINS AND PALMER DIVIDE. A WEAK DENVER CYCLONE EARLIER HAS RESULTED IN A BOUNDARY EAST OF THE DENVER AREA WITH SOME STORM INITIATION NOW JUST OVER SE ELBERT COUNTY AND FURTHER NORTH OVER WASHINGTON CO. DESPITE THE CONSIDERABLE LOW CLOUDS TODAY...TEMPS BECOMING WARM ENOUGH TO RESULT IN SFC BASED CAPES OF 800-1400J/KG AS SFC DEWPOINTS REMAIN IN THE MID 50S. DUE TO THE WEAK FLOW ALOFT...MOST STORMS WILL BE UNDER SEVERE LIMITS BUT WON'T BE SURPRISED TO RECEIVE A FEW HAIL REPORTS UP TO AN INCH IN DIAMETER GIVEN THE CAPE VALUES. STRONGEST STORMS WILL LIKELY BE ANCHORED OVER THE HIGHER TERRAIN OF THE FOOTHILLS AND ALONG THE PALMER DIVIDE. PW VALUES ARE AGAIN APPROACHING AN INCH SO HEAVY RAINERS WITH THE STORMS ARE LIKELY BUT OVERALL FLASH FLOOD THREAT ON THE LOW SIDE AS STORMS ARE MOVING AROUND 10-15KT. FOR FRIDAY...THE RIDGE ALOFT WILL BE BUILDING TO OUR WEST WITH A SLIGHTLY DRIER AND WARMER AIRMASS MOVING OVER THE REGION. HOWEVER...ENOUGH REMAINING MOISTURE SHOULD KEEP ISOLD-SCT ACTIVITY GOING IN THE MOUNTAINS AND ADJ PLAINS AGAIN FOR FRIDAY AFTN. SEVERE THREAT APPEARS LOW AS SFC BASED MOISTURE WILL BE LOWER ON FRI AFTN SO EXPECT MORE HIGH BASED ACTIVITY ON THE PLAINS. .LONG TERM...EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE THE THE EVENING AND DIMINISH BY MIDNIGHT OR JUST AFTER. PRECIPITABLE WATER VALUES WILL BE GREATEST EAST OF I25 WITH CAPES REMAINING AROUND .80-1.0 INCH RANGE AND CAPES BETWEEN 400 AND 700 J/KG ALONG AND EAST OF A LINE FROM STERLING TO LIMON. COULD SEE A FEW STORMS WITH A POTENTIAL OF LARGE HAIL BUT MOST WILL HAVE JUST HEAVY RAIN. WESTERLY WINDS AROUND 80 KTS AT 300 MB WILL BE OVER CO SATURDAY AFTERNOON WITH WARMER AIR MOVING OVER THE STATE. TEMPERATURES SHOULD BE RIGHT AROUND OR MAYBE A FEW DEGREES ABOVE NORMAL. PRECIPITABLE WATER WILL BE ABOUT 0.2 OF AN INCH LESS THAN FRIDAY WITH THE BEST CAPE VALUES EXISTING OVER THE FOOTHILLS AND THE PALMER DIVIDE AS WELL AS FAR EASTERN COLORADO. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER THE FORECAST AREA AS A WEAK DISTURBANCE MOVES THROUGH THE WESTERLY FLOW. MOST OF WHAT WILL COME FROM THE STORMS ARE GUSTY WINDS AND BRIEF HEAVY RAIN...BUT NO FLOODING POTENTIAL. WITH THE WARM ADVECTION OCCURRING...LARGE HAIL SHOULD NOT BE A THREAT EITHER. OVERALL THE FLOW ALOFT REMAINS WESTERLY FOR SUNDAY AND THE FIRST PART OF MONDAY. ALLOWING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. A SHORTWAVE IS EXPECTED TO PASS OVER COLORADO MONDAY AFTERNOON AND EVENING SENDING A WEAK SURGE INTO THE CWFA. MAX TEMPERATURES MAY BE A DEGREE OR TWO LOWER MONDAY VS SUNDAY. TUESDAY INTO WEDNESDAY...A DRY WSWLY FLOW AT THE SFC AND ALOFT WILL LIMIT THE POTENTIAL FOR ANY TSTMS. ALTHOUGH SOME SUBTROPICAL MSTR MAY SNEAK UNDER THE RIDGE...SEE NO REASON TO ARGUE WITH NIL POPS ALREADY IN THE GRIDS FOR THOSE DAYS. .AVIATION...WILL KEEP A TEMPO GROUP FOR TS ACTIVITY THRU EARLY THIS EVENING WITH POSSIBLE MVFR CIGS/VSBYS WITH PASSING STORMS. MODELS INDICATE DRAINAGE WINDS RETURN LATER TNT BUT IF WE GET ENOUGH CLEARING THERE MAY BE SOME PATCHY FOG AT LOCAL AIRPORTS. FOR NOW WILL KEEP A VCFG IN TERMINALS FOR NOW. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jul 8, 11:02 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT THU JUL 08 2010 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT THU JUL 08 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS AND PLAINS...BEFORE DIMINISHING LATER THIS EVENING. THE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. RAINFALL RATES WILL APPROACH ONE INCH PER HOUR WITH THE STRONGER AND SLOWER MOVING STORMS. DUE TO STRONGER HEATING...A FEW STORMS MAY BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER FOR LOCATIONS EAST OF THE URBAN CORRIDOR AND ACROSS THE PALMER DIVIDE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS EACH DAY...WITH TEMPERATURES WARMING TO NEAR OR A BIT ABOVE SEASONAL NORMALS. HEAVY RAIN WILL NOT BE SUCH A CONCERN AS THE AIRMASS WILL BE DRYING OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER HEAVY RAIN AND HAIL REPORTS WILL BE APPRECIATED. ENTREKIN/KRIEDERMAN
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.